Alert archive / South Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 21, NWS Rapid City, SD

May 17, 2005Haakon County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at May 17, 2005, 4:57 PM MDT for Haakon County, South Dakota. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2005, 4:57 PM MDT (22:57 UTC)
Expired
May 17, 2005, 5:47 PM MDT
In force
50 min
Issued by
NWS Rapid City, SD
Area
Counties, with a storm outline in the text

County Haakon County, SD

The radar

The Rapid City radar (KUDX), 127 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 12:50 PM MDTSevere Thunderstorm WatchSPC8 hr
May 17, 4:45 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 11.0 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2005-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2005-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-339 J/kg
Mixed-layer LCL
2358 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KUNR 172257
SVRUNR
SDC055-180000-
/O.NEW.KUNR.SV.W.0021.050517T2257Z-050518T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
457 PM MDT TUE MAY 17 2005

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN HAAKON COUNTY IN WEST CENTRAL SOUTH DAKOTA

* UNTIL 600 PM MDT

* AT 455 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH
  HAIL TO THE SIZE OF QUARTERS.  THIS STORM WAS LOCATED 16 MILES
  SOUTH OF KIRLEY...OR 29 MILES NORTHEAST OF PHILIP...MOVING NORTH AT
  30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KIRLEY AROUND 525 PM MDT...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING AWAY FROM WINDOWS.

LAT...LON 4427 10134 4426 10114 4467 10117 4459 10131
      4460 10147

$$

RUDGE
2 follow-up statements
000 
WWUS53 KUNR 172323
SVSUNR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
522 PM MDT TUE MAY 17 2005

SDC055-180000-
/O.CON.KUNR.SV.W.0021.000000T0000Z-050518T0000Z/
HAAKON SD-
522 PM MDT TUE MAY 17 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHEASTERN HAAKON
COUNTY UNTIL 600 PM MDT...

AT 520 PM MDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM WITH PENNY SIZED HAIL.  THIS STORM WAS LOCATED NEAR
KIRLEY...OR 38 MILES NORTHEAST OF PHILIP...MOVING NORTH AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  AREAS NORTH OF HIGHWAY 36 NEAR KIRLEY...

PENNY SIZED HAIL WAS REPORTED 17 MILES NORTH NORTHWEST OF MIDLAND AT 
5:02 PM MDT.

IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING AWAY FROM WINDOWS.

LAT...LON 4445 10140 4449 10115 4467 10117 4459 10131
      4460 10147

&

$$

RUDGE
000 
WWUS53 KUNR 172347
SVSUNR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
547 PM MDT TUE MAY 17 2005

SDC055-172357-
/O.CAN.KUNR.SV.W.0021.000000T0000Z-050518T0000Z/
HAAKON SD-
547 PM MDT TUE MAY 17 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HAAKON COUNTY HAS
BEEN CANCELLED...

AT 544 PM MDT...DOPPLER RADAR INDICATED THE THUNDERSTORM HAS MOVED 
FROM THE AREA...SO THE SEVERE THUNDERSTORM WARNING HAS BEEN 
CANCELLED.


A SEVERE THUNDERSTORM WATCH STILL REMAINS IN EFFECT FOR THE AREA.

LAT...LON 4445 10140 4449 10115 4467 10117 4459 10131
      4460 10147

$$

RUDGE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 1:00 PM MDT, 3 hours 57 minutes earlier.

Area forecast discussion, May 17, 1:00 PM MDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
100 PM MDT TUE MAY 17 2005

.DISCUSSION...AT 20Z UPPER LOW IN CENT WY WITH STG S/W ROTATING
ARD BASE INTO SE WY. THIS STRONG UPPER SYS WILL PRODUCE WIDESPREAD
SHWRS AND TSTMS ACRS REGION LATE THIS AFT AND EVENING...WITH PCPN
ENDING FM WEST TO EAST TONIGHT.

EARLIER PCPN HAS SLOWED INSULATION ...BUT 850-500 LAPSE RATES INC
TO ARD 8C/KM AND MUCAPES INC TO 1500-2000 J/KG THIS AFT. THIS WILL
COMBINE WITH STRG UPPER LEVEL DYNAMICS/STG DIVERGENCE AT 500MB AND
GOOD SHEAR TO PRODUCE GOOD CHC OF SOME SVR TSTMS ACRS WRN SD...
MAINLY EAST OF THE BLACK HILLS. MAIN SVR THREAT WILL BE LARGE HAIL
AND DAMAGING WINDS. SHWS/TSTMS SHLD BEGIN TO RAPIDLY TAPER OFF AND
MV EAST AFTER MIDNIGHT. NE WY/BLK HLS AND NWRN SD SHLD BE DRY AFT
MIDNIGHT.

ON WED...UPPER TROF WL MV RAPIDLY EAST OF REGION. PCPN SHLD BE EAST
OF FA BY 12Z WITH CLEARING SKIES FROM WEST TO EAST. CAA NOT THAT
STRONG WITH THIS SYS AND WOULD EXPECT TEMPS TO STILL BE NE NORMAL
ARD 70F ON PLAINS AND IN 60S IN HILLS. CAN ALSO EXPECT SOME BRISK NW
WINDS...THO SHLD REMAIN IN THE 15-30 MPH MAINLY ON THE PLAINS.

FOR THURS AND FRI A STRONG UPPER LEVEL RIDGE WL PUSH INTO THE NRN
PLAINS. THIS WILL BE ACCOMPANIED BY A STRONG THERMAL RIDGE. THUS
EXPECT PLENTY OF SUNSHINE BOTH DAYS WITH TEMPS PUSHING WELL INTO THE
80S.

EXTENDED....AN UPPER LEVEL SYSTEM WILL MOVE INTO THE AREA BY
SATURDAY MORNING...WITH A COLD FRONT PUSHING THROUGH THE NORTHERN
PLAINS BY SATURDAY AFTERNOON...BRINGING A CHANCE OF SHOWERS AND
THUNDERSTORMS. SOME REMAINING ENERGY PASSING THROUGH THE AREA SUNDAY
MAY RESULT IN SOME LINGERING SHOWERS. AFTER SUNDAY...LARGE UPPER
RIDGE BEGINS TO MOVE IN FROM THE WEST KEEPING THE AREA DRY WITH
SEASONAL TEMPERATURES.

&&

.AVIATION...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE
ACROSS CENTRAL SOUTH DAKOTA...WITH THUNDERSTORMS REDEVELOPING ACROSS
WESTERN SOUTH DAKOTA THIS AFTERNOON. SOME OF THESE THUNDERSTORMS MAY
PRODUCE LARGE HAIL AND DAMAGING WINDS. STORMS ARE EXPECTED TO
PERSIST THROUGH 06Z ACROSS THE SOUTH DAKOTA PLAINS. TO THE WEST OF
THE THUNDERSTORM ACTIVITY...THE CENTER OF AN UPPER LOW WILL MOVE
ACROSS NORTHEASTERN WYOMING...CREATING MVFR TO IFR CEILINGS AT KGCC
AND TWEB ROUTES 259 AND 285 FROM 23Z THROUGH 08Z WEDNESDAY.

&&

.UNR...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&
Hazardous weather outlook, May 17, 6:00 AM MDT, 10 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
600 AM MDT TUE MAY 17 2005

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-181300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
600 AM MDT (700 AM CDT) TUE MAY 17 2005

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER WESTERN AND
CENTRAL SOUTH DAKOTA TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

A STRONG UPPER LEVEL DISTURBANCE WILL APPROACH THE AREA TODAY...
CREATING A GOOD CHANCE FOR WIDESPREAD THUNDERSTORMS. SOME OF
THESE THUNDERSTORMS WILL BECOME SEVERE ACROSS WESTERN AND CENTRAL
SOUTH DAKOTA. THE MAIN THREAT FROM THE SEVERE THUNDERSTORMS WILL BE
HAIL LARGER THAN 3/4 INCH AND WIND GUSTS GREATER THAN 60 MPH. SOME OF
THESE THUNDERSTORMS MAY ALSO PRODUCE HEAVY RAINFALL. THIS COULD
AGGRAVATE SOME STREAMS AND RIVERS IN THE AREA WHERE THE GROUND
REMAINS SATURATED FROM RECENT HEAVY RAINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED WEDNESDAY THROUGH FRIDAY...WITH THE
NEXT CHANCE OF THUNDERSTORMS ARRIVING SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Local storm report, May 17, 3:01 PM MDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NWS RAPID CITY SD
301 PM MDT TUE MAY 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0301 PM     HAIL             6 S LONG VALLEY         43.38N 101.49W
05/17/2005  1.00 INCH        BENNETT            SD   PUBLIC

&&

ACALDERO
Local storm report, May 17, 3:11 PM MDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NWS RAPID CITY SD
311 PM MDT TUE MAY 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             5 S LONG VALLEY         43.39N 101.49W
05/17/2005  0.75 INCH        BENNETT            SD   PUBLIC

&&

ACALDERO
Local storm report, May 17, 3:36 PM MDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NWS RAPID CITY SD
336 PM MDT TUE MAY 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             8 S KADOKA              43.72N 101.51W
05/17/2005  1.00 INCH        JACKSON            SD   LAW ENFORCEMENT

&&

ACALDERO

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 2:42 PM MDTSevere Thunderstorm WarningUNRBennett, Jackson40 min
May 17, 3:16 PM MDTSevere Thunderstorm WarningUNRBennett, Jackson44 min
May 17, 4:12 PM MDTSevere Thunderstorm WarningUNRMellette19 min
May 17, 4:36 PM MDTSevere Thunderstorm WarningUNRTodd54 min
May 17, 5:36 PM MDTSevere Thunderstorm WarningUNRTripp39 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.